zbMATH — the first resource for mathematics

The dancing metric, \(G_2\)-symmetry and projective rolling. (English) Zbl 1387.53021
Authors’ abstract: The “dancing metric” is a pseudo-Riemannian metric \(g\) of signature \((2,2)\) on the space \(M^4\) of non-incident point-line pairs in the real projective plane \(\mathbb{R}\mathbb{P}^2\). The null curves of \((M^4,g)\) are given by the “dancing condition”: at each moment, the point is moving towards or away from the point on the line about which the line is turning. This is the standard homogeneous metric on the pseudo-Riemannian symmetric space \(\text{SL}_3(\mathbb{R})/\text{GL}_2(\mathbb{R})\), also known as the “para-Kähler Fubini-Study metric”, introduced by P. Libermann [Ann. Mat. Pura Appl. (4) 36, 27–120 (1954; Zbl 0056.15401)]. We establish a dictionary between classical projective geometry (incidence, cross ratio, projective duality, projective invariants of plane curves, etc.) and pseudo-Riemannian 4-dimensional conformal geometry (null curves and geodesics, parallel transport, self-dual null 2-planes, the Weyl curvature, etc.). Then, applying a twistor construction to \((M^4,g)\), a \(G_2\)-symmetry is revealed, hidden deep in classical projective geometry. To uncover this symmetry, one needs to refine the “dancing condition” to a higher-order condition. The outcome is a correspondence between curves in the real projective plane and its dual, a projective geometric analog of the more familiar “rolling without slipping and twisting” for a pair of Riemannian surfaces.

53A20 Projective differential geometry
53A30 Conformal differential geometry (MSC2010)
53A40 Other special differential geometries
53A55 Differential invariants (local theory), geometric objects
53C26 Hyper-Kähler and quaternionic Kähler geometry, “special” geometry
Full Text: DOI
[1] Agrachev, A. A., Rolling balls and octonions, Tr. Mat. Inst. Steklova. Proc. Steklov Inst. Math., 258 258, 1, 13-22, (2007) · Zbl 1153.70010
[2] Alekseevsky, D. V.; Medori, K.; Tomassini, A., Homogeneous para-K\"ahlerian Einstein manifolds, Uspekhi Mat. Nauk. Russian Math. Surveys, 64 64, 1, 1-43, (2009) · Zbl 1179.53050
[3] An, Daniel; Nurowski, Pawe\l , Twistor space for rolling bodies, Comm. Math. Phys., 326, 2, 393-414, (2014) · Zbl 1296.53100
[4] Bor, Gil; Montgomery, Richard, \(G_2\) and the rolling distribution, Enseign. Math. (2), 55, 1-2, 157-196, (2009) · Zbl 1251.70008
[5] Bryant, Robert L.; Hsu, Lucas, Rigidity of integral curves of rank \(2\) distributions, Invent. Math., 114, 2, 435-461, (1993) · Zbl 0807.58007
[6] Cartan, \'Elie, Le\ccons sur la g\'eom\'etrie projective complexe. La th\'eorie des groupes finis et continus et la g\'eom\'etrie diff\'erentielle trait\'ees par la m\'ethode du rep\`ere mobile. Le\ccons sur la th\'eorie des espaces \`a connexion projective, Les Grands Classiques Gauthier-Villars. [Gauthier-Villars Great Classics], vii+911 pp., (1992), \'Editions Jacques Gabay, Sceaux
[7] C_thesis \'E. Cartan, \em Sur la structure des groupes de transformations finis et continus, Th\`ese, Paris, Nony 1894; 2e \'edition, Vuibert, 1933. (Reprinted in \OE uvres Compl\`etes, Partie I, Vol. 1, 137-288.)
[8] Cartan, \'Elie, \OE uvres compl\`etes. Partie I. Groupes de Lie, Vol. 1: xxxii+pp. 1-568; vol. 2: viii+pp. 569-1356, (1952), Gauthier-Villars, Paris
[9] Cartan, \'Elie, Les syst\`emes de Pfaff, \`a cinq variables et les \'equations aux d\'eriv\'ees partielles du second ordre, Ann. Sci. \'Ecole Norm. Sup. (3), 27, 109-192, (1910) · JFM 41.0417.01
[10] C1 \'E. Cartan, \em Sur la structure des groupes finis et continus, C. R. Acad. Sci. Paris \bf 116 (1893), 784–786. · JFM 25.0637.01
[11] Ca3 \'E. Cartan, \em Nombres complexes. Expos\'e d’apr\`es l’article allemand de E. Study, Encyclopedia Math. Sci, Tome I, vol. 1, I-5 (1908), 331–468. (Reprinted in \OE uvres Compl\`etes \bf 2, 107–246, MR0058523.)
[12] Cruceanu, V.; Fortuny, P.; Gadea, P. M., A survey on paracomplex geometry, Rocky Mountain J. Math., 26, 1, 83-115, (1996) · Zbl 0856.53049
[13] DZB. Doubrov and I. Zelenko, \em Geometry of curves in parabolic homogeneous spaces, preprint, arXiv:1110.0226 (2011).
[14] Eng F. Engel, \em Sur un groupe simple \`a quatorze param\`etres, C. R. Acad. Sci. Paris \bf 116 (1893), 786–788.
[15] Ghys, \'Etienne; Tabachnikov, Sergei; Timorin, Vladlen, Osculating curves: around the Tait-Kneser theorem, Math. Intelligencer, 35, 1, 61-66, (2013) · Zbl 1294.53003
[16] Gover, A. Rod; Hill, C. Denson; Nurowski, Pawe\l , Sharp version of the Goldberg-Sachs theorem, Ann. Mat. Pura Appl. (4), 190, 2, 295-340, (2011) · Zbl 1232.83013
[17] Kaplansky, Irving, Linear algebra and geometry, xiv+143 pp., (2003), Dover Publications, Inc., Mineola, NY · Zbl 1040.15001
[18] Knapp, Anthony W., Lie groups beyond an introduction, Progress in Mathematics 140, xviii+812 pp., (2002), Birkh\"auser Boston, Inc., Boston, MA · Zbl 1075.22501
[19] KL N. G. Konovenko and V. V. Lychagin, \em On projective classification of plane curves, Global and Stoch. Anal. \bf 1 (2011), no. 2, 241–264.
[20] Klein, Felix; Lie, Sophus, Ueber diejenigen ebenen Curven, welche durch ein geschlossenes System von einfach unendlich vielen vertauschbaren linearen Transformationen in sich \"ubergehen, Math. Ann., 4, 1, 50-84, (1871) · JFM 03.0348.01
[21] Libermann, Paulette, Sur le probl\`eme d’\'equivalence de certaines structures infinit\'esimales, Ann. Mat. Pura Appl. (4), 36, 27-120, (1954) · Zbl 0056.15401
[22] Nurowski, Pawe\l , Differential equations and conformal structures, J. Geom. Phys., 55, 1, 19-49, (2005) · Zbl 1082.53024
[23] Olver, P. J., Moving frames and differential invariants in centro-affine geometry, Lobachevskii J. Math., 31, 2, 77-89, (2010) · Zbl 1260.53024
[24] Ovsienko, V.; Tabachnikov, S., Projective differential geometry old and new, Cambridge Tracts in Mathematics 165, xii+249 pp., (2005), Cambridge University Press, Cambridge · Zbl 1073.53001
[25] Penrose, Roger, Nonlinear gravitons and curved twistor theory, General Relativity and Gravitation, 7, 1, 31-52, (1976) · Zbl 0354.53025
[26] Sagerschnig, Katja, Split octonions and generic rank two distributions in dimension five, Arch. Math. (Brno), 42, suppl., 329-339, (2006) · Zbl 1164.53362
[27] Singer, I. M.; Thorpe, J. A., The curvature of \(4\)-dimensional Einstein spaces. Global Analysis (Papers in Honor of K. Kodaira), 355-365, (1969), Univ. Tokyo Press, Tokyo
[28] Wilczynski, E. J., Projective differential geometry of curves and ruled surfaces, viii+298 pp., (1962), Chelsea Publishing Co., New York
[29] Zelenko, Igor, On variational approach to differential invariants of rank two distributions, Differential Geom. Appl., 24, 3, 235-259, (2006) · Zbl 1091.58002
[30] Zorn, Max, Theorie der alternativen ringe, Abh. Math. Sem. Univ. Hamburg, 8, 1, 123-147, (1931) · JFM 56.0140.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.